Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Miami, FL

July 17, 2001Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 17, 2001, 2:16 PM EDT for Broward County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2001, 2:16 PM EDT (18:16 UTC)
Expired
Jul 17, 2001, 3:00 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Broward County, FL

The radar

The Miami radar (KAMX), 47 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2900 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171817
SVRMIA

FLC011-171900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
216 PM EDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 300 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER WESTERN MIRAMAR...    
  MOVING NORTHEAST AT 20 MPH.

HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

LAT...LON 2600 8050 2596 8040 2600 8018 2618 8030

.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 17, 1:40 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT TUE JUL 17 2001

THE SURFACE RIDGE IN THE ATLANTIC HAS BUILD BACK IN A LITTLE FASTER
THAN EXPECTED.  WE SHOULD STILL BE IN THE RIDGE LINE THROUGH
THURSDAY AND THIS WILL FAVOR THE INTERIOR WITH THE HIGHEST
PROBABILITIES.  SEA BREEZES SHOULD DEVELOP ON BOTH COASTS AND THE
MAXIMUM TEMPERATURES SHOULD NOT BE AS HIGH AS A RESULT.  THE SURFACE
TROUGH IS ALREADY WELL NORTH OF OUR AREA AND SHOULD HAVE NO IMPACT.

IN THE MARINE WITH RIDGE SHOULD KEEP BOATING CONDITIONS VERY
FAVORABLE WITH THE ATLANTIC WINDS BECOMING MORE EASTERLY WITH TIME.
SPEEDS SHOULD STAY ON THE LOW SIDE UNTIL THE EXTENDED PERIOD.

IN THE EXTENDED THE AVIATION MODEL TRIES TO CUTOFF ANOTHER UPPER LOW
OFF THE EAST COAST OF THE U.S.  THIS REPRESENTS A CHANGE WITH THE
ATMOSPHERE GENERALLY SHIFTING EVERYTHING FURTHER NORTH.  THIS
ACCOUNTS FOR THE WEAKENING OF THE SURFACE RIDGE ON FRIDAY THEN A
RETURN OF THE ATLANTIC RIDGE ON THE WEEKEND.  THIS TIME THE ATLANTIC
RIDGE AS INDICATED IN THE MRF WILL BECOME WELL ESTABLISHED OVER
NORTHERN FLORIDA.  SO THE EAST COAST WILL GO INTO NIGHT AND MORNING
AND THE WEST INTO AFTERNOON AND EVENING.  HOWEVER WE WILL ALSO FEEL
THE IMPACT OF TROPICAL WAVES AND THE MRF ACTUALLY TRIES TO SHOW NEXT
TUESDAY AS A DRY DAY.  THIS TIMING WILL BECOME BETTER BY THE END OF
THE WEEK.

PBI TB 075/091 076/090 076 2524
FLL BB 077/089 078/089 078 2414
MIA BB 078/091 078/090 078 1414
APF BT 073/090 073/089 074 2425

.MIA...NONE.

In the hours before

Special weather statement, Jul 17, 11:00 AM EDT, 3 hours 16 minutes before
FLZ068-072>074-172300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT TUE JUL 17 2001

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
ACROSS THE SOUTH FLORIDA AREA THIS AFTERNOON. THE MOST NUMEROUS
ACTIVITY IS EXPECTED TO DEVELOP OVER THE INTERIOR AND WESTERN
SECTIONS DURING THE LATE AFTERNOON. THE MAIN HAZARD WILL BE FROM
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. IN ADDITION
WIND GUSTS OF 30 TO 35 MPH AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS. LOCALIZED FLOODING WILL BE POSSIBLE
EXPECIALLY IN URBAN AND LOW LYING AREAS.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningMFLPalm Beach37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.